Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 306, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2012, 2:15 AM EDT for 5 counties in Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2012, 2:15 AM EDT (06:15 UTC)
- Expired
- Aug 17, 2012, 3:00 AM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Bradley County, TN, Hamilton County, TN, Marion County, TN, Meigs County, TN, Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 2:30 AM EDT | TSTM WND DMG | 3 E Soddy-Daisy, TN | A FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1468 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
808
WUUS54 KMRX 170615
SVRMRX
TNC011-065-115-121-143-170700-
/O.NEW.KMRX.SV.W.0306.120817T0615Z-120817T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
215 AM EDT FRI AUG 17 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE...
HAMILTON COUNTY IN EAST TENNESSEE...
MARION COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
* UNTIL 300 AM EDT/200 AM CDT/
* AT 212 AM EDT/112 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DAYTON TO
SODDY-DAISY TO HARRISON TO SIGNAL MOUNTAIN TO BRIDGEPORT...AND
MOVING SOUTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
CHATTANOOGA...CLEVELAND...HARRISON...LOOKOUT MOUNTAIN...
CHARLESTON...BIRCHWOOD...BIG SPRING...OOLTEWAH...HOPEWELL...
MCDONALD...COLLEGEDALE...EAST BRAINERD...TASSO...WATERVILLE...FLINT
SPRINGS AND GAP SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8566 3510 8545 3516 8530 3554 8503
3540 8483 3535 8486 3529 8475 3529 8473
3529 8472 3527 8475 3525 8470 3523 8472
3516 8470 3510 8474 3498 8478
TIME...MOT...LOC 0615Z 293DEG 20KT 3546 8496 3526 8509
3512 8519 3509 8528 3491 8562
$$
DH1 follow-up statement
081
WWUS54 KMRX 170636
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 AM EDT FRI AUG 17 2012
TNC115-121-143-170646-
/O.CAN.KMRX.SV.W.0306.000000T0000Z-120817T0700Z/
RHEA TN-MARION TN-MEIGS TN-
236 AM EDT FRI AUG 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR MEIGS...MARION AND RHEA
COUNTIES IS CANCELLED...
LAT...LON 3498 8548 3505 8538 3510 8537 3511 8540
3516 8530 3543 8511 3544 8507 3541 8502
3538 8503 3536 8498 3529 8494 3536 8487
3525 8471 3523 8472 3516 8470 3498 8478
TIME...MOT...LOC 0636Z 293DEG 20KT 3540 8481 3520 8494
3506 8504 3503 8513 3485 8547
$$
TNC011-065-170700-
/O.CON.KMRX.SV.W.0306.000000T0000Z-120817T0700Z/
BRADLEY TN-HAMILTON TN-
236 AM EDT FRI AUG 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR HAMILTON AND BRADLEY COUNTIES...
AT 236 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CHARLESTON
TO HOPEWELL TO COLLEGEDALE TO EAST BRAINERD TO 12 MILES SOUTHWEST OF
LOOKOUT MOUNTAIN...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
DECATUR TO CLEVELAND TO 12 MILES EAST OF CHATTANOOGA TO 7 MILES EAST
OF CHATTANOOGA TO 9 MILES SOUTHWEST OF CHATTANOOGA VALLEY...MOVING
SOUTHEAST AT 35 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CLEVELAND...CHARLESTON...MCDONALD...HOPEWELL...COLLEGEDALE...EAST
BRAINERD...TASSO...WATERVILLE...FLINT SPRINGS AND GAP SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3498 8548 3505 8538 3510 8537 3511 8540
3516 8530 3543 8511 3544 8507 3541 8502
3538 8503 3536 8498 3529 8494 3536 8487
3525 8471 3523 8472 3516 8470 3498 8478
TIME...MOT...LOC 0636Z 293DEG 20KT 3540 8481 3520 8494
3506 8504 3503 8513 3485 8547
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:50 AM EDT, 25 minutes earlier.
Area forecast discussion, Aug 17, 1:50 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 150 AM EDT FRI AUG 17 2012 .AVIATION...BEST CHANCE OF TSRA FOR THE NEXT FEW HOURS WILL BE AT CHA...WENT WITH A TEMPO GROUP FOR TSRA AND MVFR CONDITIONS FOR NOW. ALSO WENT VCTS AT TYS AND VCSH AT TRI AS A LINE OF WEAKENING STRONG STORMS MOVES SE FROM MIDDLE TN. CONVECTIVE DEBRIS CLOUDS SHOULD OVERSPREAD TYS AND TRI...WHICH WILL INHIBIT FOG DEVELOPMENT THERE. BASED ON LATEST MODEL RUNS AND HIGH RAIN CHANCES IN FORECAST...WILL RUN TEMPO TSRA FOR BOTH CHA AND TYS...AND A PROB30 GROUP FOR TRI. EXPECT LOWERING CIGS AND VIS LATE AFTERNOON AND EVENING AS MOISTURE CONVERGES ALONG FRONTAL BOUNDARY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH
Hazardous weather outlook, Aug 16, 10:51 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1051 PM EDT THU AUG 16 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-180300- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1051 PM EDT THU AUG 16 2012 /951 PM CDT THU AUG 16 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT... A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT FROM MIDDLE TENNESSEE AND CENTRAL KENTUCKY. IF THE STORMS DO NOT WEAKEN BEFORE REACHING EASTERN PARTS OF THE CUMBERLAND PLATEAU...THEN DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER COULD STILL OCCUR WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ANOTHER COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY REGION FRIDAY AND FRIDAY EVENING. STRONG TO A FEW SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN THREATS BEING STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL... AND HAIL UP TO 1 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEFORE DAYBREAK FRIDAY...MAINLY OVER THE CUMBERLAND PLATEAU WESTWARD. SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON FRIDAY OVER MUCH OF EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA. TG
In the hours before
Special weather statement, Aug 17, 1:06 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 106 AM EDT FRI AUG 17 2012 TNZ081>084-098>100-170600- BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MEIGS TN-RHEA TN-SEQUATCHIE TN- 1206 AM CDT FRI AUG 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MARION...HAMILTON... BRADLEY...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 100 AM CDT/200 AM EDT/... AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SPARTA TO 11 MILES WEST OF GRUETLI-LAAGER TO 11 MILES NORTHWEST OF SEWANEE TO 37 MILES WEST OF SEWANEE...AND MOVING SOUTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PIKEVILLE... DUNLAP...JASPER...DAYTON...CHATTANOOGA...CLEVELAND...MONTEAGLE... WHITWELL...SOUTH PITTSBURG...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT MOUNTAIN...HARRISON...MOUNT CREST...CAGLE...OLD CUMBERLAND...GRIFFITH CREEK...PALIO...ORME AND CARTWRIGHT. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Aug 17, 1:54 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 AM EDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG DUNLAP 35.37N 85.39W
08/17/2012 SEQUATCHIE TN 911 CALL CENTER
NUMEROUS TREES DOWN COUNTY-WIDE.
&&
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:15 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.